Spotting, or unexpected light vaginal bleeding, is typically not a sign of a serious condition. But it’s important not to ignore.
If you experience bleeding in the time between your periods, discuss it with your doctor or an OB-GYN.
Your doctor can recommend treatments to address spotting. You can also take steps on your own to help reduce spotting. It all starts with understanding why the spotting is happening.
The first step in stopping spotting is to diagnose what’s causing the spotting. Your doctor will start with questions about your menstrual history, including the typical length and type of bleeding you experience during your period.
After gathering information about your general health, your doctor will likely give you a physical exam. They may also recommend additional tests, including:
Spotting can be a sign of a number of conditions. Some can be treated by your doctor, while others can be addressed with self-care.
When a fertilized egg is implanted in your uterine lining, implantation bleeding can occur. If you have missed an expected period and think you might be pregnant, consider taking a home pregnancy test.
If you believe you’re pregnant, see an OB-GYN to confirm your test results and talk about next steps.
Hormones produced by your thyroid help control your menstrual cycle. Too much or too little thyroid hormone can make your periods very light, heavy, or irregular. These conditions are known as hyperthyroidism and hypothyroidism.
Hyperthyroidism is commonly treated with antithyroid medications or beta-blockers. Surgery to remove all or some of the thyroid might be recommended.
Hypothyroidism is commonly treated with man-made forms of the hormone that your thyroid should be making.
The sexually transmitted infections (STIs) gonorrhea and chlamydia have been known to cause spotting.
Other symptoms of gonorrhea and chlamydia include:
- vaginal discharge
- pain or burning sensation while urinating
- pain in the lower abdomen
If you experience any of these symptoms, see your doctor for a diagnosis. Treatment options for gonorrhea and chlamydia include the medications ceftriaxone, azithromycin, and doxycycline.
Some medications can cause spotting as a side effect. Examples include:
- tricyclic antidepressants
If you take any of these prescription medications and experience spotting, speak with your doctor.
You can manage and relieve stress by:
- staying physically active
- eating a healthy diet
- getting enough sleep
- practicing relaxation techniques, such as meditation, yoga, and massage
If these self-care methods aren’t effective for you, consider asking your doctor for their suggestions on stress relief and management.
According to a
You can limit these effects by maintaining a consistent weight. Speak with your doctor about a healthy weight range for you.
Spotting can be a symptom of malignant cancers such as cervical, ovarian and endometrial cancers.
Depending on the cancer and stage, treatment may include chemotherapy, hormone therapy, targeted therapy, or surgery.
If you start, stop, skip, or change oral birth control, you might experience some spotting.
Changing birth control can change your estrogen level. Since estrogen helps keep your uterine lining in place, spotting might occur as your body tries to adjust when estrogen levels are changed.
According to a
Although spotting is not uncommon, consult with your doctor or OB-GYN if:
- it happens more than a couple of times
- there’s no obvious explanation.
- you’re pregnant
- it occurs after menopause
- it increases to heavy bleeding
- you experience pain, fatigue, or dizziness in addition to spotting
There are many potential causes for spotting. Some need professional medical treatment, while others you can handle with self-care. Either way, it’s important to see your doctor to diagnose the underlying cause.